Colorado, 2022

Flash Flood in Colorado, January 13, 2022

January 13, 2022 · NWS GJT · 1 event in 1 county or zone

A period of cold temperatures caused an ice jam to form on the Roaring Fork River in portions of Pitkin County. Minor flooding occurred along the river with elevated river flows peaking during the early to mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A period of cold temperatures caused an ice jam to form on the Roaring Fork River in portions of Pitkin County. Minor flooding occurred along the river with elevated river flows peaking during the early to mid afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 13, 2:00 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 13, 2:00 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
200 PM MST Thu Jan 13 2022

.SHORT TERM...(Tonight through Friday night)
Issued at 200 PM MST Thu Jan 13 2022

A closed low over the Pacific Northwest will slowly weaken as it
drops southeast across the western states overnight. Warm advection
and an increasing westerly gradient is expected ahead of this
trough. High clouds will increase this afternoon with a lowering
cloud deck expected across the north overnight as this trough
approaches. Some shower activity may develop across the north late
tonight, however the best focus will be during the day tomorrow with
the strongest lift across the northern and central mountains of
western Colorado. The current forecast of 1-3" across the northern
mountains continues to be the consensus, with locally higher amounts
possible above 9000 feet along the Continental Divide north of
Interstate 70. Some snow shower activity can be expected over the
northern valleys tomorrow with light accumulations possible.
Conditions will improve by tomorrow evening as this trough and
associated front move southeast of the forecast area. Expect
clearing skies and seasonably cool temperatures by Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM MST Thu Jan 13 2022

A ridge of high pressure over the western US will result in a dry
northerly flow pattern over the forecast area on Saturday and
Sunday. Expect periods of high clouds with an isolated snow shower
over the Continental Divide. Slightly cooler temperatures will
occur behind the trough on Saturday with warmer temperatures
expected on Sunday. The northerly flow will relax as the ridge of
high pressure flattens over the western states to start the work
week as a closed low off of the California coast weakens and
slowly moves east across the southern states. This disorganized
system is expected to move across the Four Corners region by late
Tuesday with increasing clouds and light shower activity possible
across the south. Confidence in this pattern decreases by midweek
with the consensus showing northwest flow developing over the
region with a weak, quick-moving shortwave dropping across the
area late Wednesday into Thursday. Temperatures will continue to
run seasonably warm through the extended period with potentially
cooler temperatures across valley locations due to inversions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1055 AM MST Thu Jan 13 2022

Mid and high level clouds will gradually increase from west to
east through the day today as a disturbance dropping out of the
Pacific Northwest approaches. Any ceilings during the daylight
hours will stay well above ILS breakpoints. Clouds will then
thicken and lower overnight with ILS breakpoints likely being
reached at KRIL, KEGE, KASE and KHDN by 12Z. Isolated to scattered
snow showers will be possible at KHDN and possibly KEGE, but are
a bit more likely after 18Z. Thus, handled with VCSH for this TAF
cycle. Otherwise, VFR conditions are expected to prevail for the
next 24 hours with light, terrain-driven winds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MPM
LONG TERM...MPM
AVIATION...MDM
Hazardous weather outlook, Jan 13, 3:02 AM MST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
302 AM MST Thu Jan 13 2022

COZ001>014-017>023-UTZ022>025-027>029-141015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
302 AM MST Thu Jan 13 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow is expected in mountains through the daytime hours tomorrow.
The snowfall totals will be in the 1 to 3 inch range mainly above
9000 feet, so some mountain passes could be impacted. The snow
showers will come to an end shortly after sunset.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 103 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pitkin

When
January 13, 3:20 PM MST
Where
Pitkin County, 6.43 mi WNW of Snowmass to 6.4 mi WNW of Snowmass
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
39.375, -107.085

Emergency Manager in Pitkin County reported an Ice Jam that was breaking up along the Roaring Fork River with large debris and chunks of ice flow downstream.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992661.